Aa
A
A
A
Close
Birth Control (Contraception) Community
6.42k Members
Avatar universal

Miscarriage due to plan B?

Dear Doctor,

Three months ago i had a miscarriage at the week 5, it was the first pregnancy. In fact we had unprotected intercourse during the ovulation period ( as my period is very regular i know exactly when the ovulation is taking place), however he didnt ejaculate inside me, i had the feeling of being pregnant. I took the morning after pill kinda late after 72 or 73 hours and i didnt have bleeding after 4 or 5 days ( the bleeding that the pill usually gives like side effect) but 2 weeks after the ovulation i began having very strong abdominal pains,,,thinking it was the period,,,then as they were 6 days late (they r never late) i took a pregnancy test which after 10 mins was negative,,,,but when i rechecked after 30 min it was positive. But i continued to have horrible abdominal cramps and back pains. The next day i began bleeding like a heavy period with bad pains...went in emergency room,,,ultrasound showed nothing and urine and blood tests showed no pregnancy hormone. So i had a miscarriage. I had a follow up with the gyn as i had pains for 2 months,,,been twice,,,got flagyl and difluxan and now after 3 months i feel fine. I am sure i had the miscarriage from the pill i used. Can it be the case? Maybe 72 hours after the intercourse when i used the pill, the implamentation had not occured yet? If so why the test was positive? I would appreciate an opinion from your experience as i need to ease my worries. I hope it was from taking morning after pill and not from me having any problem.
Your time is very much appreciated.

Regards,
Hanna
13 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Welcome to the forum. I can very well understand your dilemma. In my opinion, the symptoms of lower abdominal cramps, severe bleeding and back pains could have been due to a chemical pregnancy. It means a very early miscarriage(there is positive pregnancy test but miscarriage happens before ultrasound can show a heart beat).It can be due to chromosomal abnormalities, inadequate uterine lining, uterine abnormalities, low hormone levels, luteal phase defect or certain infections. If there is any chemical pregnancy then the early urine for pregnancy test is positive and miscarriage occurs even before an ultrasound can detect pregnancy. Since you had taken the post coital pill after 72-73 hours, so this possibility is more likely.

The urine and serum pregnancy tests are also not 100%accurate for pregnancy and false negative results can occur if the levels of hCG are too low. The best test in such cases is measuring the levels of hCG in blood. The levels are raised (more than 5Miu) in cases of miscarriage also. Plan B can cause abdominal cramps and irregularities in menses, but it cannot cause a miscarriage. Miscarriage in your case can be due to many other reasons other than Plan B.Since three months have passed after this incident, so it is impossible now to confirm whether your symptoms were due to miscarriage or side effect of birth control pills. My sincere advice would be to avoid taking any plan B in the future if you are trying for pregnancy and also have an alert for any abdominal cramps and spotting apart from your menstrual cycle.

I hope it helps. Take care and please do keep me posted on how you are doing or if you have any additional doubts. Kind regards.


2 Comments
I disagree. If you leave your pregnancy tests out for over 30 minutes ( which she did) most of them will show a false positive...  They tested her blood and she had no levels HCG. When you have a miscarriage you have some level of HCG small or large and her level was 0.
I believe you never miscarried and you had your period. After taking plan b it is known to change your period and also cause painful ones. You even said your partner never finished in you.
Avatar universal
I cant figure out how to ask a question so I guess Ill just leave it here and hope I get a response... I started Nuvaring on Monday the 17th of August on the first day of my period which came 2 days early. I continued it for the next few weeks and spotted moderately the whole time. I had unprotected sex with my boyfriend on Wed the 2nd of Sept which would have been day 16 on the ring. He also withdrew. I removed the ring on that Friday the 4th, the 18th day on ring to have my period a little early cause it was like I was having it anyways and on Sunday Morning the 6th I passed a piece of tissue with bad cramping that had what look to be a small sack. Theres a small chance I could have been pregnant from having sex the beginning of July b4 starting bc so could this have been an early miscarriage?. I had taken plan B and got a light period right on time after so didnt think i was pregnant. We also had sex that Sunday the 6th and he withdrew. I inserted a new ring on Fri. the 11th, 7 days after removing it and had sex the 12th, the 2nd day of new ring, and he withdrew. I worried that by removing the ring early might have allowed me to get pregnant. Are my chances high if I had been on the ring and he always withdrew even with me taking it out early and also if that had been a miscarriage, bleeding stopped 2 days after, what are the chances of me getting pregnant 10 days after? Thanks so much!
Avatar universal
Dear Doctor

I started birth control pills around the month of June. Everything was going great until I started to be VERY emotional to the point that I had to stop going to work for a week, AND I had to go to the emergency room as well. The day I went to the emergency room, which was in mid August, I stopped taking the pills (I was in the middle of the pack) thinking they were causing my depression. Two days later, the doctor told me that the blood tests they did in the emergency room showed that I had low B12 and low Iron.
During the two days in which I stopped taking the pills, I started my period, which was the most weird period I have ever had.
Usually my periods are very irregular, but last only 4-5 days....The day I started my period (on a sunday), it was the worst experience...I had extremely bad cramping, and when I sat down in the bathroom, a huge amount of blood came out, mostly with clots. When I looked down at the toilet, I also noticed some white tissue that was about the size of a little kids fist. I did a pregnancy test right after that (the following morning), and it came out negative. Not worrying about it, I let it go.....but now, two weeks later, I am still on my "period"...only that the only day I really bled was the first one and then for the past two weeks I have had only some really light discharge....and now it has turned to brown....And...somedays I dont bleed at all and then the next day the brown discharge comes back (during these past two weeks, I have also had all of the symptoms of my period).
I hope you can help me with this problems....I am going to see my doctor, but the appointment is not soon and I am scared I might have had a miscarriage (my boyfriend and I did have sex but he always withdrew).

Thank you in advance!!!
Avatar universal
Doctor, I just realized I didnt tell you that I also went back on the pill after the two days that I was off it (I went back on it when I got my period), because I realized that the depression wasnt because of the pills, but because of my anemia.
Avatar universal
hi. i had unprotected sex and took the plan b pill within 48 hours later.
now it is a few days later, and im feeling very sick. extreme pains lower abdomin and all over, fever sweating and overall sickness...
i have also been spotting all day, though its two weeks before my scheduled period and ive Never spotted between periods before - in fact its usually at least 4 weeks between periods, never any less.
what does this mean?
is it all merely due to the plan b pill? does it mean that i was impregnated that night and the plan b pill killed the potential life... ?

thanks very much for your response
---
Avatar universal
Hi,
I think it is due to the morning after pill that u took. It has happened to me when i used plan b,4-5 days after taking the pill u begin bleeding or spoting,,,brown to black blood and it continues for some days,,,sometimes the length of a period,,,while the pains are the most horrible pains i've ever tried.
I hope everything turns out to be fine with you.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.